Nurtec and weight gain or weight loss have no scientific associations. The FDA prescribing information package and the clinical trials conducted on Nurtec ODT (Rimegepant) have not touched on this aspect of the drug.
Most authoritative sites and blogs have also stated that change in weight is not an effect or a side effect of Nurtec or any of the novel “gepants”.
However, people using the drug have observed weight gain. Although, the weight gain associated with Nurtec ODT could also be secondary to an improvement in the well-being associated with these drugs.
Rimegepant (Nurtec ODT) For Migraine: Uses, Dose, Side effects, MOA, Cost
Nevertheless, here are some of the real-life patient’s weight-related experiences using Nurtec ODT:
Increase Hunger and Weight Gain with Nurtec ODT:
A few patients posted that they have been feeling hungry after starting Nurtec ODT. However, they weren’t sure if Nurtec (Rimegepant) was the cause or not. So, here are their comments:
“Has anyone experienced an increase in hunger and/or weight gain after taking Nurtec preventatively? I am titrating nortriptyline as I am not losing weight on it and started Nurtec every other day preventatively this week.
I have noticed that I have been STARVING after I started taking it, way more than normally I am. I never felt this hungry on Nortriptyline. On the plus side, my only other side effect has been mild nausea”
Ubrelvy (Ubrogepant) for Migraine: Uses, Dose, MOA, Side effects, Cost
In reply to the above comments, another patient replied:
“Not really. I have gained two pounds over the last three months. I think it’s because I am happier though. I have been going out on the weekends too”
Another patient stated that she felt less hungry than before:
“I haven’t experienced any such side effects. On the contrary, I actually feel less hungry because migraines make me hungrier and the Nurtec seems to be reducing my headache days by a lot”
One other patient felt hungrier using Nurtec ODT and stated:
“I started the drug about a month ago and I have definitely noticed an increase in hunger, though, I didn’t think to tie it to the new medication”
One patient gained about 20 lbs with Nurtec ODT:
This is unusual, but one patient reported an increase in weight of 20 lbs unexpectedly:
“I took Nurtec twice and had the most intense hunger of my life over the first couple of months. I gained about 20 lbs. I have no idea if it’s related but I have never experienced hunger like that outside of when I was breastfeeding. I am scared to take it again”
20 pounds of weight gain is very unusual in this case.
Losing Belly Fat in 6 Weeks with Ozempic: Weight Loss Before and After
I’ve had a slight weight gain since starting Nurtec:
This patient had a slight weight gain after starting Nurtec as a preventative treatment for migraine. She stated:
“When I have a migraine attack, I felt nausea to the point that I can’t eat. I have a slight weight gain after I started the drug for migraine as preventative medicine. I assume my weight gain is secondary to the less frequent and less severe migraine and hence fewer bouts of nausea”
In reply, one patient replied:
“I have been on it since June and have not noticed any change in my appetite. I actually have lost weight since then”
The association between Nurtec and weight gain is still not clear. Individual responses have been a mix of weight gain and weight loss.
However, most people who gained weight after starting Nurtec felt less severe and less frequent migraine headaches. Since migraine headache is associated with nausea and vomiting, Nurtec treatment resulted in an improvement in migraine and hence nausea and vomiting.
Thus patients started eating more and gained weight. The weight gain in most cases was just mild.
Some patients actually lost weight after starting Nurtec ODT. These patients attributed their weight loss to less frequent migraines and hence getting more active and more productive.
Without migraine headaches, patients started getting out more frequently, got back into their exercise routine, and resulted in weight loss.
Preventative Nurtec and Weight gain:
It is important here to mention that Nurtec is not recommended for the prevention of migraine headaches as most patients stated that they used Nurtec as preventative medicine.
Nurtec is recommended for an acute migraine attack. If you have a migraine headache, take the drug as advised. However, if you are pain free, do not take it as preventative medicine. Other drugs such as Emgality, Ajovy, and Aimovig can be used for migraine prevention.
Is there any association between CGRP and weight?
CGRP (calcitonin gene-related peptide) is the main target of Nurtec (Rimegepant). CGRP causes vasodilation and is the main underlying culprit that results in migraine.
In one small clinical trial, CGRP level was estimated in obese women before and after weight loss and compared to normal-weight individuals.
It was found that the levels of CGRP were significantly elevated in obese individuals compared to normal-weight individuals.
Jardiance Withdrawal: What Symptoms to Expect after Stopping Jardiance?
After weight loss, the levels of CGRP remained unchanged. However, fatty meal intake was associated with significantly associated with an increase in the blood levels of CGRP [Ref].
Evidence shows that obese individuals are more prone to developing migraine. Furthermore, the severity and intensity of migraine headache is more severe in obese individuals compared to lean individuals [Ref].
If you are on Nurtec, please answer a few questions at the end of the post.
Have you experienced a change in your weight after you started Nurtec ODT?
How much weight have you gained or lost over the past three months?
⬆ Gained Less than 5 lbs
⬆ Gained 5 to 10 lbs
⬆ Gained more than 10 lbs
⬇ Lost less than 5 lbs
⬇ Lost 5 to 10 lbs
⬇ Lost more than 10 lbs
I have not noticed any change in weight
Do you attribute the change in weight primarily to Nurtec ODT?